Alert archive / Tennessee / Red Flag Warnings in 2023
Red Flag Warning 2, NWS Morristown, TN
NWS Morristown, TN issued this red flag warning at Apr 20, 2023, 4:37 AM EDT for 20 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Apr 20, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 20, 2023, 4:37 AM EDT (08:37 UTC)
- In effect from
- Apr 20, 2023, 12:00 PM EDT
- Expired
- Apr 20, 2023, 8:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Morristown, TN
All 22 counties
Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Hamilton County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3051 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753 WWUS84 KMRX 200837 RFWMRX URGENT - FIRE WEATHER MESSAGE National Weather Service Morristown TN 437 AM EDT Thu Apr 20 2023 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS PORTIONS OF THE EAST TN VALLEY AND SOUTHWEST NC... NCZ060-061-TNZ012-013-035>037-067>069-071-072-074-081>087-098>102- 202000- /O.UPG.KMRX.FW.A.0001.230420T1600Z-230421T0000Z/ /O.NEW.KMRX.FW.W.0002.230420T1600Z-230421T0000Z/ Cherokee-Clay-Scott TN-Campbell-Morgan-Anderson-Union-Roane- Loudon-Knox-Northwest Blount-Blount Smoky Mountains- Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-McMinn- Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk- 437 AM EDT Thu Apr 20 2023 /337 AM CDT Thu Apr 20 2023/ ...RED FLAG WARNING IN EFFECT FROM NOON EDT /11 AM CDT/ TODAY TO 8 PM EDT /7 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA... The National Weather Service in Morristown has issued a Red Flag Warning, which is in effect from noon EDT /11 AM CDT/ today to 8 PM EDT /7 PM CDT/ this evening. The Fire Weather Watch is no longer in effect. * WIND...South to southwest winds 10 to 15 mph, with occasional gusts of 20 to 25 mph. * HUMIDITY...Minimum relative humidity values in the upper teens to low 20s. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
171 WWUS84 KMRX 201919 RFWMRX URGENT - FIRE WEATHER MESSAGE National Weather Service Morristown TN 319 PM EDT Thu Apr 20 2023 ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW HUMIDITY ACROSS PORTIONS OF THE EAST TN VALLEY AND SOUTHWEST NC... NCZ060-061-TNZ012-013-035>037-067>069-071-072-074-081>087-098>102- 210000- /O.CON.KMRX.FW.W.0002.000000T0000Z-230421T0000Z/ Cherokee-Clay-Scott TN-Campbell-Morgan-Anderson-Union-Roane- Loudon-Knox-Northwest Blount-Blount Smoky Mountains- Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-McMinn- Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk- 319 PM EDT Thu Apr 20 2023 /219 PM CDT Thu Apr 20 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PORTIONS OF EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA... * WIND...South to southwest winds 10 to 15 mph, with occasional gusts of 20 to 25 mph. * HUMIDITY...Minimum relative humidity values in the upper teens to low 20s. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or are expected to occur shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this red flag warning went out at Apr 20, 4:23 AM EDT, 14 minutes earlier.
Area forecast discussion, Apr 20, 4:23 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
423 AM EDT Thu Apr 20 2023
...New SHORT TERM, LONG TERM, FIRE WEATHER...
.SHORT TERM...
(Today and tonight)
Issued at 402 AM EDT Thu Apr 20 2023
Key Messages:
1. Fire danger remains high.
Discussion:
Upper troughing will deepen over the northern plains today, with
surface low pressure shifting north out of Iowa and into Minnesota.
Low level flow across the TN valley will increase in response to
this system strengthening well to the northwest. Model soundings
suggest another day of substantially deep mixing is on tap which,
when combined with the increased wind field, should promote gusty
winds. Yesterday, with an overall lack of surface pressure gradient
and weak flow aloft, many observation sites registered some 15-20
mph winds but they were infrequent. Believe that today will bring
frequent gusts of 20-25 mph, especially over the plateau and
southern TN valley. This deep mixing will also lead to afternoon
temperatures in the mid 80s this afternoon, some 15 degrees above
normal.
All things considered, another day of elevated fire danger is
expected this afternoon. Winds will probably be a bit borderline for
red flag criteria today, but believe it will be close enough to go
ahead and upgrade the red flag watch to a red flag warning.
Afternoon RH should drop into the teens once again so believe the
upgrade is warranted. See fire weather section below for more
information.
&&
.LONG TERM...
(Friday through Wednesday)
Issued at 402 AM EDT Thu Apr 20 2023
Key Messages:
1. Cold front will sweep through Saturday, bringing showers and much
colder air.
2. Gusty winds possible in the southern Appalachian Mountains Friday
night into Saturday morning.
3. Potential for frost/freeze Sunday, Monday, and Tuesday mornings.
Discussion:
One more day of temperatures climbing into the 80s is expected on
Friday as the pressure gradient tightens just ahead of the incoming
cold front keeping the southerly air flowing into the region. Expect
the storms to move onto the Cumberland Plateau Friday night and move
eastward during the overnight hours. Forecast soundings continue to
show there being a few hundred J/kg of CAPE even during the
overnight hours, so will continue the mention of thunder in the
forecast overnight. With the timing of the storms coming
predominantly during the overnight hours the environment does not
appear very favorable for strong or severe thunderstorm development.
Something to keep an eye on is the gusty winds on Friday/Friday
night especially in the southern Appalachian Mountains as we could
see a short lived mountain wave event just ahead of the frontal
passage with LLJ winds quickly increasing in strength out of the
south. Probabilistic guidance is trending towards a possible wind
advisory being needed in the mountains for Friday night or early
Saturday morning. Most of the precipitation should be east of the
mountains by mid-day Saturday with some light wrap around showers
possible across northeast TN and southwest VA later in the day.
Behind the front colder temperatures are expected to funnel into the
region with sub-freezing 850mb temperatures coming out of Ontario
and Manitoba likely making it's way into the southern Appalachians.
Coldest temperatures will likely occur on Monday morning with the
higher elevations and places in northeast TN and southwest VA
expected to drop near or below freezing, with frost possible
elsewhere. Winds Sunday night into Monday morning look like they'll
remain present, so the certainty on frost forming with the wind
remaining in place is lower at this time. Can't rule out
frost/freeze products Sunday or Tuesday mornings for a few counties,
but Monday definitely looks to be the most likely.
We slowly transition into a more zonal pattern as we head into the
middle of the work week, with some possible shortwaves expected to
traverse across the Tennessee and Ohio Valleys at some point during
the work week... However models are still in disagreement with the
timing of these possible shortwaves, so will continue with low end
PoP chances for the last couple of days of the forecast until models
come into better agreement.
&&
.AVIATION...
(06Z TAFS)
Issued at 155 AM EDT Thu Apr 20 2023
VFR conditions will prevail through the period. Low level wind
field will increase today in response to strengthening system well
to our west. Expect to see more gusts this afternoon versus
yesterday so will carry prevailing gusts to 20kt at KCHA and KTYS.
&&
.FIRE WEATHER...
Issued at 402 AM EDT Thu Apr 20 2023
Expect another day of deep mixing and low RH values today. Low
level winds will increase today in response to strengthening
system well to our west. Model soundings suggest the mixed layer
will deepen to around 7,000 ft AGL across much of the area, and
perhaps deeper than that. With such deep mixing and an increasing
low level wind field, expect to see more frequent gusts in the
20-25 mph range this afternoon. Furthermore, highs in the mid 80s
will result in RH values dipping into the upper teens. While winds
may be marginal, feel that upgrading the fire weather watch to a
red flag warning is warranted. RAWs observations yesterday
afternoon showed that fuel moisture had dropped below 10 percent
in some areas, and this is the 4th day in a row of afternoon RH
below 25 percent. Elsewhere, will continue the fire danger
statement as winds will likely not increase enough to warrant
anything more.
&&
.FIRE WEATHER...
Issued at 351 PM EDT Wed Apr 19 2023
Model runs of mixing heights show yet another day of deep mixing
coupled with a dry airmass Thursday. Afternoon highs in the 70s
to upper 80s are expected across much of the forecast area as a
result, which will plunge afternoon RH values into the 20-25
percent range for most locations. Isolated areas may drop into the
upper teens. South to southwest winds will also increase from
west to east across the forecast area as a front approaches.
Due to the conditions expected Thursday and persistent dryness,
portions of the TN Valley and southwest NC are under a Fire
Weather Watch. A Fire Danger Statement will continue for the
remaining part of the forecast area into southwest VA as winds
won't be as strong there tomorrow afternoon. Mid shift overnight
will coordinate and look at the most recent model runs to
determine the next steps with the watch that's in place.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 87 58 81 53 / 0 0 20 80
Knoxville McGhee Tyson Airport, TN 86 58 82 52 / 0 0 10 80
Oak Ridge, TN 86 56 82 50 / 0 0 10 80
Tri Cities Airport, TN 84 55 82 50 / 0 0 0 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Red Flag Warning from noon today to 8 PM EDT this evening for
Cherokee-Clay.
TN...Red Flag Warning from noon EDT /11 AM CDT/ today to 8 PM EDT /7
PM CDT/ this evening for Anderson-Bledsoe-Blount Smoky
Mountains-Bradley-Campbell-East Polk-Hamilton-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-Northwest Blount-Northwest
Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
Mountains-Southeast Monroe-Union-West Polk.
VA...NONE.
&&
SHORT TERM...CD
AVIATION...CDHazardous weather outlook, Apr 19, 4:17 PM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 417 PM EDT Wed Apr 19 2023 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-202030- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 417 PM EDT Wed Apr 19 2023 /317 PM CDT Wed Apr 19 2023/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Tonight Elevated fire danger levels will continue into the evening as low relative humidity values are expected along with occasional wind gusts. Please consult the Fire Danger Statement and fire weather planning forecast for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Winds will increase out of the south to southwest Thursday afternoon ahead of an approaching cold front. Temperatures will be much warmer, therefore, a Fire Weather Watch is in effect for portions of the TN Valley and southwest North Carolina, while the rest of the forecast area is under high fire danger conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Apr 20, 4:34 AM EDT, 3 minutes before
Special Weather Statement National Weather Service Morristown TN 434 AM EDT Thu Apr 20 2023 TNZ014>018-038>047-070-073-VAZ001-002-005-006-008-202000- Claiborne-Hancock-Hawkins-Sullivan-Johnson-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Jefferson-North Sevier-Lee-Wise-Scott VA-Russell- Washington VA- Including the cities of Lone Mountain, Sandlick, Springdale, Arthur, Harrogate-Shawanee, Clairfield, Howard Quarter, Evanston, Sneedville, Treadway, Kyles Ford, Mooresburg, Kingsport, Bristol TN, South Holston Dam, Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Bean Station, Alpha, Morristown, Russellville, Bybee, Newport, Hartford, Greeneville, Cedar Creek, Johnson City, Erwin, Unicoi, Limestone Cove, Elizabethton, Hampton, Jefferson City, Strawberry Plains, Chestnut Hill, Dandridge, White Pine, Harrisburg, Kodak, McMahan, Sevierville, Seymour, Pigeon Forge, Rose Hill, Big Stone Gap, Norton, Wise, Coeburn, Appalachia, Pardee, Hiltons, Hansonville, Lebanon, Dye, Castlewood, Honaker, Rosedale, Benhams, Bristol VA, and Abingdon 434 AM EDT Thu Apr 20 2023 ...HIGH FIRE DANGER CONDITIONS FOR NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA DUE TO LOW RELATIVE HUMIDITIES... Relative Humidities will once again drop into the low to mid 20s on Thursday afternoon, with some upper teens possible. Sustained southwesterly winds of 5 to 10 mph can be expected. Frequent gusts aren't expected, but an occasional gusts up to 20 mph could occur. The dry air and gusty winds combined with dry vegetation will enhance the potential for fires to start and spread. Please refer to your local burn permitting authorities whether you may burn outdoors.
Nearby
Red Flag Warnings in Tennessee, 2023Red Flag Warnings in North Carolina, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.